Bloody or tarry stools
Bloody stools often are a sign or a problem in the digestive tract. Blood in the stool may come from anywhere along your digestive tract from your mouth to your anus.
Stools - bloody; Hematochezia; Melena; Stools - black or tarry
Heavy or rapid bleeding in the upper GI tract can cause bright red stools.
Eating black licorice, lead, iron pills, bismuth medicines like Pepto-Bismol, or blueberries can also cause black stools. Beets and tomatoes can sometimes make stools appear reddish. In these cases, your doctor can test the stool with a chemical to rule out the presence of blood.
Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood.
Bleeding that takes place in the esophagus, stomach, or the first part of the small intestine most often causes the stool to appear black or tarry. Your doctor may use the term "melena."
Bleeding in the upper part of the GI tract will usually cause black stools due to:
- Abnormal blood vessels
- A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
- Bleeding ulcer in the stomach
- When blood supply is cut off to part of the intestines
- Inflammation of the stomach lining (gastritis)
- Trauma or foreign body
- Widened, overgrown veins (called varices) in the esophagus and stomach
Maroon-colored stools or bright red blood often mean that the blood is coming from the small or large bowel, rectum, or anus. The term "hematochezia" is used to describe this finding.
- Abnormal blood vessels
- Anal fissures
- When blood supply is cut off to part of the intestines, called bowel ischemia
- Polyps or cancer in the colon or small intestine
- Diverticulosis (abnormal pouches in the colon)
- Hemorrhoids (common cause of bright red blood)
- Inflammatory bowel disease (such as Crohn's disease or ulcerative colitis)
- Infection in the intestines
- Trauma or foreign body
When to Contact a Medical Professional
Call your doctor right away if you notice blood or changes in the color of your stool. You should be examined by your doctor, even if you think that hemorrhoids are causing the blood in your stool.
In children, a small amount of blood in the stool is usually not serious. The most common cause is constipation. You should still tell your child's doctor if you notice this problem.
What to Expect at Your Office Visit
Your doctor will take a medical history and perform a physical exam that focuses on your abdomen and rectum.
You may be asked the following questions:
- Are you taking blood thinners, such as aspirin, warfarin or clopidogrel, or an NSAID, such as ibuprofen or naproxen?
- Have you had any trauma to the abdomen or rectum?
- Have you swallowed a foreign object accidentally?
- Have you eaten black licorice, lead, Pepto-Bismol, or blueberries?
- Have you had more than one episode of blood in your stool? Is every stool this way?
- Have you lost any weight recently?
- Is there blood on the toilet paper only?
- What color is the stool?
- When did the problem develop?
- What other symptoms are present (such as abdominal pain, vomiting blood, bloating, excessive gas, diarrhea, or fever?)
You may need to have one or more tests to look for the cause:
- Barium studies
- Bleeding scan (nuclear medicine)
- Blood studies, including a complete blood count (CBC) and differential, serum chemistries, clotting studies
- Esophagogastroduodenoscopy or EGD
- Stool culture
- Tests for the presence of Helicobacter pylori infection
Jensen DM. Gastrointestinal hemorrhage and occult gastrointestinal bleeding. In: Goldman L, Schfer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2001:chap137.
Laine L, Jensen DM, American College of Gastroenterology guideline for management of patiant with ulcer bleeding. Am J Gastroenterol. 2012; 107;345-360.
Lanza FL, Chan FK, Quigley EM. Practice Parameters Committee of the American College of Gastroenterology. Guidelines for prevention of NSAID-related ulcer complications. Am J Gastroenterol. 2009; 104;728-738.
Lieberman DA. Clinical practice. Screening for colorectal cancer. N Engl J Med. 2009;361:1179-1187.
Last reviewed 1/6/2013 by David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.